Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Stinging in lips, had history of fever blisters, partner has yeast infection. Taken Acyclovir. Stinging reoccurs with stopping medicine. Yeast infection?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
About three months ago, my boyfriend had a yeast infection.I noticed about a week or two later that my lips were stinging/burning. I have had trouble with fever blisters my entire life and this seems to be somehow related. I can take the Acyclovir that was prescribed to me for the f/b and it seems to keep it at bay. However, if I stop taking it, then the stinging comes right back. I have had f/blisters a couple of times since then when I discountinue the medication. In the past, I have not had to take the Acyclovir daily, only once every couple of months when I developed a fever blister. He hasn't mentioned to me anything about his infection coming back.

I'm wondering if perhaps I caught the yeast infection from him and the meds are keeping it down but not getting rid of it due to a possible common infection type?
Posted Wed, 18 Apr 2012 in General Health
Answered by Dr. Hema Yadav 35 minutes later
Hello ,
Thanks for posting your query.
Fever blisters are actually a viral infection by herpes labialis.Once infected, the virus stays dormant in the tissues of the host and causes a recurrence whenever the immunity decreases like in fevers, illness,stressful periods etc.
Acyclovir is an antiviral drug which can be given to treat the primary infection but it is not useful for cure in case of recurrence.It may decrease the symptoms or shorten the duration and severity.But it is not recommended for more than a week, not at all daily.Since you have had many recurrences, it is important to know the trigger for lowered immunity like stress, illness, anemia, or other nutritional deficiency, or your diabetes (if uncontrolled) etc.For this you should consult your doctor who can confirm the diagnosis and manage accordingly.
As for the present episode, the symptoms burning, stinging before vesicularlesions appear are of herpes labialis itself and not likely a yeast infection.Morever a yeast infection won't be suppressed by acyclovir which is an antiviral, not antifungal.
Your doctor can do a skin scrape and microscopy test for herpes labialis to confirm the diagnosis.
Further management would depend on the result.So please consult your doctor/dermatologist for the same.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor